General chatter - Question about the Pill and antibiotics




serendipity907
09-25-2011, 09:17 AM
I've been on a BC pill for nearly a year now, The particular brand is Yasmin. I was prescribed it to clear up spots on my chin and jaw and it's worked perfectly until now.

I've been on a few courses of antibiotics in the past few weeks, but during that time my chin has started breaking out a bit. Is this because antibiotics compromise the pills ability to work properly? I know in terms of contraception it can make it ineffective so is this why I'm also getting spots?

Would be nice to get a little comfort that it will return to normal, I hate spots! :(


ERHR
09-25-2011, 10:53 AM
I'm not on Yasmin specifically so you should check the huge packet of info that comes with it,, but I believe there is only ONE type of antibiotic that interferes with the bcp and it's a pretty uncommon one. They just talk about using backup protection with ANY antibiotic to be less confusing/oversafe.

And I would think that antibiotics would not affect or help acne... So I don't know what to tell you! Maybe it's the underlying condition, not the treatment.

jules1216
09-25-2011, 01:59 PM
My 3rd grandson was born 11 months after my 2nd grandson after two rounds of antibiotics...found out just how common it is after I heard others tell of the same story....


GonnaTurnHeads
09-25-2011, 03:14 PM
YES - antibiotics affect the birth control pills!! Please, please use back up condom contraception because there are *lots* of people that get surprise babies thanks to a run of antibiotics!

midwife
09-25-2011, 03:40 PM
http://www.ncbi.nlm.nih.gov/pubmed/12063491

murphmitch
09-25-2011, 05:18 PM
Agree with midwife. This from PubMed too:

With the exception of rifampin-like drugs, there is a lack of scientific evidence supporting the ability of commonly prescribed antibiotics, including all those routinely employed in outpatient dentistry, to either reduce blood levels and/or the effectiveness of oral contraceptives. To date, all clinical trials studying the effects of concomitant antibiotic therapy (with the exception of rifampin and rifabutin) have failed to demonstrate an interaction. Like all drugs, oral contraceptives are not 100% effective with the failure rate in the typical United States population reported to be as high as 3%. It is thus possible that the case reports of unintended pregnancies during antibiotic therapy may simply represent the normal failure rate of these drugs. Considering that both drug classes are prescribed frequently to women of childbearing potential, one would expect a much higher rate of oral contraceptive failure in this group of patients if a true drug:drug interaction existed.

Huzzahforska
09-25-2011, 05:37 PM
It's definitely the antibiotic. I was on Yasmin for a long time and something similar happened to me when I was on an antibiotic, so I saw my doctor and she basically told me that while I was on antibiotics to not expect my BC to do much of anything for me. I used witch hazel to clear up my skin while I was on antibiotics, I'm on a different BC now (Sprintec) and I've adopted witch hazel and a scrub mask with salicylic acid in it to keep my skin clear.

serendipity907
09-26-2011, 06:29 PM
Thanks for the responses, good to know it should go back to normal very soon! :) Sadly my skin doesn't like many of the typical solutions like witch hazel/BP etc (Mostly just makes my skin red and inflamed), which is why Yasmin has been a godsend :)